Tennessee, 2016Flash Flood in Tennessee, August 8, 2016
August 8, 2016 · NWS MRX · 1 event in 1 county or zone
Slow moving early evening thunderstorms produced localized heavy rainfall, resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving early evening thunderstorms produced localized heavy rainfall, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 1:05 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 8, 1:05 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 PM EDT MON AUG 8 2016
.SHORT TERM...(Tonight and Tomorrow)...
This afternoons convection will slowly fade tonight as we lose our
daytime heating. Before things settle down completely, a few
showers and storms may still produce locally heavy downpours as the
atmosphere continues to remain very moist with PWS near or above
record values. Some of these downpours could lead to localized
flooding due to slow storm motions and the aforementioned moist
environment. Overnight forecast a little challenging as there is
some model disagreement. NAM and HRR show another wave of moisture
moving up through the Carolinas overnight and into our area after
midnight, allowing for more showers. The GFS and RAP do not show
these solutions. Will still lower pops to slight chance for most
areas as we go through the night but will maintain low-end chance
pops for our far eastern mountains to account for possible showers
moving in out of the Carolinas as previously mentioned. Some patchy
fog will be possible for areas that receive rain. Temps will be
mild overnight with lows in the lower 70s.
Expecting more diurnal convection tomorrow as the pattern goes
relatively unchanged. However, only chance pops in place due to
strengthening downslope winds expected during the afternoon hours.
This will help to limit convective coverage, especially across the
foothills of our eastern mountains. Highs tomorrow will again be in
the upper 80s to low 90s. Possibilty for localized heavy downpours
and flooding in place again tomorrow.
.LONG TERM...(Tuesday Night through Monday)...
A ridge of high pressure will slowly establish itself just to the
east of the region...which will promote a downslope flow for most
of the work week ahead. Each day will be similar...with highs
peaking in the upper 80s to lower 90s...along with some partly
sunny conditions during the morning...with increasing clouds in the
afternoon. The one adjustment continues to be models slightly
overdoing convection prospects. Think that scattered convection is
probable each day...but will be lower in the valley (typical for
this pattern) than what is being depicted. Given the very high
PWATs...any convection that does fire will be capable of producing
locally heavy rainfall and some flooding. The ridge flattens
heading into the weekend and shifts east as a weak upper-trough
swings into the Ohio Valley. This feature will drag a weak front
into the region late in the period...increasing rain chances and
cloud cover heading into the new week. This will also result in
some slightly cooler temperatures...and a break from the 90s....as
highs in the 80s will be common.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 90 74 90 / 30 50 30 50
Knoxville McGhee Tyson Airport, TN 73 91 73 92 / 40 40 10 30
Oak Ridge, TN 74 91 73 91 / 40 40 20 30
Tri Cities Airport, TN 70 89 69 89 / 40 30 10 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
SR/AMP
Hazardous weather outlook, Aug 8, 1:12 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON AUG 8 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
312 PM EDT MON AUG 8 2016 /212 PM CDT MON AUG 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SLOW MOVING THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME
LOCATIONS AND LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY
DURING THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK...A FEW
WHICH COULD BECOME LOCALLY STRONG. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL TO SOME AREAS...AND LOCALIZED FLOODING DUE
TO THE THEIR SLOW MOVEMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 8, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 PM EDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD NORTON 36.93N 82.63W
08/08/2016 CITY OF NORTON VA 911 CALL CENTER
SEVERAL ROADWAYS AND BUSINESSES UNDERWATER.
&&
DHLocal storm report, Aug 8, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD 5 SSW PIKEVILLE 35.54N 85.23W
08/08/2016 BLEDSOE TN PUBLIC
SEVERAL ROADWAYS FLOODED ACROSS THE SOUTHERN HALF OF THE
COUNTY.
&&
DHFlash Flood, Bledsoe
- When
- August 8, 4:55 PM CST to 6:00 PM CST
- Where
- Bledsoe County, 3 mi SE of Pikeville to 7 mi WSW of Pikeville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.569, -85.162
Several roadways flooded in the southern portion of the county, including Hwy 127.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Kansas, August 8, 2016$70,000 · 2 events
- Flash Flooding in Georgia, August 8, 2016$50,000 · 2 events
- Lightning Strike in Florida, August 8, 2016$50,000 · 1 event
- Heavy Rain in Colorado, August 8, 20164 injured · 1 event
- Hail and Lightning Strikes in South Dakota, August 8, 20162 injured · 2.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 8, 20161.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 8, 20161 in hail · 5 events
- Flash Flooding in Alabama, August 8, 20163 events
- Damaging Wind and Heavy Rain in Kansas, August 8 to 10, 201652 kt wind · 2 events
- Flash Flooding in Kentucky, August 8, 2016$3,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 8, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660379.